COUNTY, WA--Since Saturday, the King County Medical Examiner's Office
has identified seven likely overdose deaths from heroin, possibly due to
an increased potency of the drug or mixture with other substances. This
is a notable and rapid rise in deaths; King County saw 32 heroin
overdose deaths in total over the first six months of 2011.
of this sudden increase in deaths, health officials are issuing a
public alert about the overdose danger. We are working with partners to
analyze the heroin and identify possible reasons for the sudden increase
best way for injection drug users to prevent overdose is not to use
heroin, but for those who do, they need to be aware of the overdose
risks," said Dr. Charissa Fotinos, Medical Director for Public Health --
Seattle & King County.
Key ways to reduce the risk of overdose include:
- Never inject when you're alone
- If you got heroin from someone new or it looks different, use less.
use heroin in combination with other "downers" such as benzodiazepines
(i.e. benzos), alcohol or prescription-type opiates such as OxyContin
or methadone. It is also dangerous to use with stimulants such as
cocaine or methamphetamine.
seven who likely died from overdose were from areas across King County,
ranged in age from 17-61 years of age, and included both experienced
and inexperienced users.
someone is with a person who is overdosing on heroin, they can help by
immediately calling 911. The Washington state Good Samaritan law took
effect in 2010 and provides immunity from criminal charges of drug
possession for both the witness and the person experiencing the
new law also expands access to Narcan (generic name naloxone), an
opiate antagonist that reverses the effect of overdose from heroin and
other opiates. Public Health - Seattle & King County has recently
initiated a Narcan program at its Downtown Seattle needle exchange to
dispense Narcan to heroin users and train them on how to use it in an
emergency. For more information on the Good Samaritan law, see http://stopoverdose.org
Health is also working with community partners to alert members of the
public who use heroin that there appears to be an increased risk of
death from using heroin currently being sold.